North Carolina, 2016

Damaging Wind in North Carolina, June 16, 2016

June 16, 2016 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 6:53 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 6:53 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
753 PM EDT THU JUN 16 2016

.SYNOPSIS...
Low pressure drops through the Mid Atlantic Region tonight...and
stalls over the Outer Banks Friday. Low pressure then remains off
the Southeast Coast through the weekend as cool high pressure
builds in from the north.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers with isolated thunderstorms this morning have quelled the
potential for scattered convection this aftn despite re-development
of cumulus clouds. Based on visible satellite imagery trends, it
appears that the best chance for seabreeze-based airmass
thunderstorms will be south of Albemarle Sound the rest of the
aftn. Farther north near a warm frontal boundary across the Nrn
Neck and Delmarva, cumulus cloud trends (again via visible
satellite) are showing signs of dissipating/weakening within the
post-convective and stable environment.

So this turns our attention to potentially severe thunderstorms
tonight as a low pressure system over ern OH/wrn PA dives ssewd
into the Mid Atlantic Region after 00Z/800 PM this evening and
crosses the area overnight. Per previous discussion issued at
1200 PM EDT, area of outflow located near the triple point low in
OH this aftn has been producing severe thunderstorms...with more
isolated pockets of severe storms along the warm frontal boundary
extending from roughly Pittsburgh to Washington DC to the
Delmarva. Scattered storms are traversing the mts of far nw VA
just south of this boundary. Will need to keep a close eye on
these nearby storms to see if they are able to hold together once
they move off the terrain in light low-level low. Otherwise, the
ongoing forecast is right on track with few changes necessary
other than trying to add finer details into the next 12 hours.

Overall, the main player regarding severe weather potential later
this evening remains the ern OH low that is expected to morph into
an MCS during the evening and overnight hours. Best focus for
severe weather begins across far nwrn counties this evening from
Farmville to the Nrn Neck (including nw half of the Metro Richmond
area) and then spreads esewd overnight (primarily across the rest
of VA and the MD Lower Ern Shore). Deep atmospheric moisture, a
spike in pwats twd 2.00 inches, plenty of deep omega/lift with the
passing low/cold front, a strengthening theta-e ridge as it
crosses the area, and increasing winds with height which are also
increasing through tonight will all contribute the severe weather
potential for tonight. Generally unidirectional winds suggest that
bowing line segments will be the primary storm structure this
evening. Really ramped up 6hr qpf amounts for tonight with most
locations within likely POPs or higher (>= 60%) receiving anywhere
from 0.25 to 1.0 inches, or 0.50 to 1.50 inches in 12 hrs, or 0.75
to almost 2.00 inches in 24 hrs. These amounts are above most
model guidance. Locally higher amounts of rainfall are definitely
possible in a shorter period of time and may cause travel
difficulties at times. In addition to the above parameters (to
name a few), the primary impacts from thunderstorms tonight will
be heavy rainfall and strong to severe wind gusts. Large hail will
be a secondary impact. SPC has maintained an Enhanced Risk area
across far nwrn counties for tonight with decreasing likelihood
the farther southeast you go across the CWA. The issuance of a
severe thunderstorm watch is not out of the question within the
next few hours for the local area...especially the locations
mentioned above. Please be alert to rapidly changing conditions if
you have plans this evening...particularly anything that takes
place outdoors. If a severe thunderstorm warning is issued, be
sure to seek safe shelter indoors until the storm passes.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Potent shortwave drops into ern NC Fri as the associated sfc low
centers just off the NC coast. Mostly cloudy to cloudy conditions
are expected along with height/thickness falls...resulting in very
little warming during the day. While little destabilization is
expected, strong forcing for ascent (shortwave and a departing
100+ kt upper jet) will still support widespread showers. A few
thunderstorms possible across the southeast forecast area, where
guidance indicates slightly better instability in a dynamic
environment. Small diurnal trend forecast with temps only warming
into the mid to upper 70s (-2 std dev); low 80s NE NC. Northeast
winds increase Fri aftn into Fri night as the sfc pressure
gradient strengthens between the low and cool high pressure
building swd along the coast of the NE CONUS. Expect gusts of
20 to 30 mph along the coast from Ches Bay to the Atlantic. Winds
could gust as high as 40 mph along the Atlantic coast. Strong
mixing will keep lows Fri night in the upper 50s to low 60s
despite a strong push of cold air advection. Showers will begin
to push se and offshore Fri night...drying from nw to se.

Dry conditions and a mostly sunny Sat/Sun as cool high pressure
builds in from the north. Breezy northeast winds persist with
highs both days only warming into the upper 70s to around
80 inland. Cooler SE VA/NE NC and coastal areas with highs only
in the low to mid 70s. The highs would be around 2 std dev below
normal. Lows Sat night in the mid to upper 50s inland and lower
60s immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The medium range guidance shows a broad ridge extending from coast
to coast on Monday with building heights across the area. This
should allow for a general dry and warming trend for next week
once the western Atlc upper trough moves east. The next chance for
rain will likely be Tuesday into Tuesday night generally across
the MD eastern shore as the ECMWF and GFS suggest a weak trough
axis to move through the NE states in the NW flow aloft. Some
differences then next Wednesday regarding the evolution of trough
as the ECMWF is stronger and move progressive compared to the GFS.
This difference will not change the sensible weather a great deal
with chances for showers/storms across the entire region
regardless of solution as heights fall through the day.

After Sunday, temperatures will be above normal for the week with
highs likely in the lower 90s each day, except perhaps Wed.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Stationary front continues across eastern Virginia this evening.
A strong area of tstms is riding the bndry from WVA to northern
Md and southern Pa. A few storms have developed across northern VA
this evening to near our CWA border. The upper level Low
associated with the system will slowly move east during the
overnight. Most of the weather for the CWA is likely to happen
after midnight as a big complex of showers and tstms moves slowly
eastward.

Have included SHRA and VCTS wording in the TAFS but most of this
is likely to occur late. Some storms may contain strong gusty
winds, with a transition to primarily periods of heavy rain after
06z. Winds shift to NE-E all areas overnight, with IFR and
possibly some LIFR conditions possible Fri morning, though extent
of this is still uncertain. Due to onshore flow contg/increasing
late Fri morning/aftn...CIGS may lift slightly and may be in MVFR
cat. Sfc lo pres lingers off the SE cst through the weekend with
high pressure building in from the north. Gusty NE winds to 20-30
kt likely alg cstl sections from late Fri through Sat, though
drier wx and VFR conditions will prevail by that time. Models hint
that the offshore system may try to push closer to the coast by
late Sunday/Mon, possibly to affect ORF/ECG, less likely to reach
inland sites.

&&

.MARINE...
The current headlines and wind forecast looks on track
for the marine areas. Will upgrade the gale watch north of
Wachapreague to a SCA with this issuance as the strongest winds look
to stay just south, focusing south of Parramore.

Low pressure over the Ohio Valley will move across VA and just
offshore by Friday morning. This will allow for a core of strong NE
winds to gale force to develop along the north side of the low
Friday morning and move southward during the day and Friday evening.
Expect the strongest winds to generally be short lived (less than 9
hr). The gales should shift to the NC waters friday night then
subside as the low continues to move off the southeast coast. Expect
SCA conditions to persist most likely into Saturday especailly
across the southern waters. This low will mander off the SE and
middle atlantic coast through early next week.

&&

.TIDES/COASTAL FLOODING...
The NE flow Friday into Saturday will allow tidal anomalies to
increase to as high as 1.5 ft above astronomical tide...allowing a
few tidal site across the lower Chesapeake Bay and James River to
minor flooding for a few high tide cycles starting Friday Night and
continuing into Saturday evening. Despite the winds gusting to close
to gale force Friday into Friday evening...the limiting factor for
more significant flooding will be the short time frame for stronger
winds. A few spots may need Coastal Flood Advisories for the high
tide cycle Friday evening.

In addition...dangerous surf is expected with waves close to 8 ft
Friday afternoon into Friday evening, especailly south of Parramore.
Will go ahead and issue a high surf advisory for Friday into Friday
evening for those areas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...High Surf Advisory from noon Friday to 2 AM EDT Saturday for
     NCZ102.
VA...High Surf Advisory from noon Friday to 2 AM EDT Saturday for
     VAZ098-100.
MARINE...Small Craft Advisory from 11 AM Friday to noon EDT Saturday
     for ANZ635>638.
     Gale Warning from 4 PM Friday to 6 AM EDT Saturday for ANZ634-
     656.
     Small Craft Advisory from 11 AM Friday to 5 PM EDT Saturday
     for ANZ632.
     Small Craft Advisory from 4 PM Friday to 6 PM EDT Saturday for
     ANZ633.
     Small Craft Advisory from 8 AM Friday to noon EDT Saturday for
     ANZ630-631.
     Gale Warning from noon Friday to 2 AM EDT Saturday for ANZ654.
     Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
     ANZ650-652.
     Gale Warning from 6 PM Friday to 6 AM EDT Saturday for ANZ658.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD/SAM
LONG TERM...ESS
AVIATION...LKB/JEF
MARINE...MRD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 16, 11:03 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1203 AM EDT FRI JUN 17 2016

NCZ012>016-030>032-180415-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-
1203 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME
OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS... SMALL HAIL...AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ092-093-096-097-180415-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
1203 AM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-180415-
VIRGINIA BEACH-
1203 AM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   MODERATE RIP CURRENT RISK.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 25 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-180415-
WESTERN CURRITUCK-
1203 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME
OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS... SMALL HAIL...AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 25 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-180415-
NORFOLK/PORTSMOUTH-
1203 AM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 25 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-180415-
EASTERN CURRITUCK-
1203 AM EDT FRI JUN 17 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HIGH SURF ADVISORY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME
OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS... SMALL HAIL...AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 25 TO 30 MPH WITH GUSTS OF 35 TO 45 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-180415-
MARYLAND BEACHES-ACCOMACK-
1203 AM EDT FRI JUN 17 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-180415-
NORTHAMPTON-
1203 AM EDT FRI JUN 17 2016

...MODERATE RIP CURRENT RISK IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH
WILL LIKELY RESULT IN ROUGH SURF CONDITIONS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-061-062-064-068-069-509>516-180415-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
1203 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND NORTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ060-065>067-075>078-080>086-089-090-517>525-180415-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-SURRY-JAMES CITY-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
1203 AM EDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ079-087-088-180415-
BRUNSWICK-GREENSVILLE-SUSSEX-
1203 AM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MINNICK

In the hours before

Local storm report, Jun 16, 10:03 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     EAST HIGHLAND PARK      37.57N  77.38W
06/16/2016                   HENRICO            VA   PUBLIC

            SEVERAL TREES DOWN. POWER OUTAGES.

&&

EVENT NUMBER AKQ1600666

JEF
Local storm report, Jun 16, 10:19 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1119 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     STUDLEY                 37.68N  77.29W
06/16/2016                   HANOVER            VA   PUBLIC

            SEVERAL TREES DOWN

&&

EVENT NUMBER AKQ1600667

JEF
Local storm report, Jun 16, 10:24 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1124 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     2 NNE SANDSTON          37.54N 77.27W
06/16/2016                   HENRICO            VA   PUBLIC

            NUMEROUS LARGE TREES DOWNED. ONE LARGE TREE
            FELL ON THREE CARS CAUSING EXTENSIVE DAMAGE.
            .

1033 PM     TSTM WND DMG     1 SE ATLEE              37.65N 77.40W
06/16/2016                   HANOVER            VA   TRAINED SPOTTER

            SEVERAL LARGE TREES BLOCKING ATLEE AND
            STUDLEY ROADS IN HANOVER COUNTY.

1030 PM     TSTM WND DMG     1 NNW BROWNS CORNER     37.53N 77.10W
06/16/2016                   NEW KENT           VA   PUBLIC

            9 TO 10 TREES DOWNED ALONG NEW KENT HIGHWAY
            NEAR THE GEORGE WATKINS ELEMENTARY SCHOOL.

1030 PM     TSTM WND DMG     1 ESE LAKESIDE          37.61N 77.45W
06/16/2016                   HENRICO            VA   AMATEUR RADIO

            .

1005 PM     TSTM WND DMG     BOTTOMS BRIDGE          37.52N 77.19W
06/16/2016                   NEW KENT           VA   PUBLIC

            TREE BLOCKING THE ON RAMP TO INTERSTATE 64
            AT NEW KENT HIGHWAY.

1000 PM     TSTM WND DMG     2 E DOWNTOWN RICHMOND   37.53N 77.45W
06/16/2016                   CITY OF RICHMOND   VA   PUBLIC

            MULTIPLE TREES SNAPPED, LANDING ON POWER
            LINES. .

1000 PM     TSTM WND DMG     SANDSTON                37.52N 77.28W
06/16/2016                   HENRICO            VA   PUBLIC

            NUMEROUS TREES SNAPPED OR UPROOTED IN
            SANDSTON. ONE TREE DOWNED ON A HOME. .

0950 PM     TSTM WND DMG     3 E MECHANICSVILLE      37.63N 77.30W
06/16/2016                   HANOVER            VA   PUBLIC

            LARGE TREES DOWNED. FRONT GLASS DOOR BLOWN
            OUT ON HOME. .

0945 PM     TSTM WND DMG     DUMBARTON               37.61N 77.51W
06/16/2016                   HENRICO            VA   PUBLIC

            LARGE TREE LIMBS DOWNED. ESTIMATED GUSTS OF
            60 MPH.

0944 PM     TSTM WND DMG     3 E SHORT PUMP          37.65N 77.56W
06/16/2016                   HENRICO            VA   PUBLIC

            NUMEROUS TREE BRANCHES DOWN. APARTMENT
            COMPLEX PLAYGROUND EQUIPMENT BLOWN OVER IN
            VICINITY OF HUNGARY ROAD AND SPRINGFIELD
            ROAD. ESTIMATED WIND GUST OF 60 MPH. .

0936 PM     TSTM WND DMG     GLEN ALLEN              37.66N 77.48W
06/16/2016                   HENRICO            VA   PUBLIC

            NUMEROUS TREES SNAPPED AND UPROOTED IN GLEN
            ALLEN. .

&&

NWS WAKEFIELD VA
IRIS SYSTEM
Special weather statement, Jun 16, 10:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT THU JUN 16 2016

VAZ078-084>086-088>090-092-093-095>098-523>525-170415-
YORK-HAMPTON/POQUOSON-NEWPORT NEWS-NORFOLK/PORTSMOUTH-VIRGINIA
BEACH-SURRY-LANCASTER-SUFFOLK-GLOUCESTER-MATHEWS-ISLE OF
WIGHT-SUSSEX-JAMES CITY-SOUTHAMPTON-CHESAPEAKE-MIDDLESEX-
1125 PM EDT THU JUN 16 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
MIDDLESEX...EASTERN GLOUCESTER...SURRY...ISLE OF WIGHT...NORTHEASTERN
SOUTHAMPTON...SOUTHEASTERN YORK...SOUTHEASTERN LANCASTER...MATHEWS...
NORTHEASTERN SUSSEX AND SOUTHEASTERN JAMES CITY COUNTIES...THE CITY
OF SUFFOLK...THE CITY OF POQUOSON...THE NORTHWESTERN CITY OF VIRGINIA
BEACH...THE CITY OF HAMPTON...THE CITY OF NEWPORT NEWS...THE
NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE CITY
OF NORFOLK AND THE CITY OF FRANKLIN...

AT 1124 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR WHITE STONE TO NEAR BLAKES TO SEAFORD TO
SMITHFIELD TO NEAR HOMEVILLE. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND UP TO 1 INCH OF RAINFALL ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...MATHEWS...FRANKLIN...SMITHFIELD...
GLOUCESTER COURTHOUSE...WINDSOR...WAVERLY...KILMARNOCK...WAKEFIELD...
SURRY...LANGLEY AFB...DOWNTOWN PORTSMOUTH...OCEAN VIEW...CHRISTOPHER
NEWPORT UNIVERSITY...HAMPTON UNIVERSITY...VIRGINIA INSTITUTE FOR MARINE
SCIENCES...HOLLAND AND DOWNTOWN SUFFOLK.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3659 7690 3707 7724 3717 7673 3731 7651
      3750 7660 3775 7641 3758 7626 3739 7620
      3728 7625 3727 7629 3731 7634 3721 7635
      3715 7626 3710 7623 3700 7626 3697 7620
      3695 7607 3689 7608 3666 7626
TIME...MOT...LOC 0324Z 317DEG 43KT 3763 7635 3748 7639 3721 7641 3697
7664 3694 7710

JM
Special weather statement, Jun 16, 10:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1154 PM EDT THU JUN 16 2016

NCZ012-VAZ079-080-087-170445-
NORTHAMPTON-BRUNSWICK-GREENSVILLE-DINWIDDIE-
1154 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...BRUNSWICK...AND SOUTHWESTERN DINWIDDIE COUNTIES AND THE
CITY OF EMPORIA...

AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAWRENCEVILLE...
MOVING EAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 40 MPH...PEA SIZE HAIL...AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...EMPORIA...LAWRENCEVILLE...GARYSBURG...MCKENNEY...BRODNAX...
PURDY...BRUNSWICK...GASTON...ALBERTA...GASBURG...BARLEY...EBONY...RADIUM...
EDGERTON...WARFIELD...ROANOKE RAPIDS LAKE...FIELDS CROSSROADS...ANTE AND
BOWENS CORNER.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3699 7801 3698 7751 3693 7751 3688 7762
      3687 7760 3685 7757 3685 7752 3642 7755
      3643 7759 3645 7763 3648 7765 3648 7777
      3650 7782 3651 7790 3654 7790 3655 7804
TIME...MOT...LOC 0353Z 276DEG 33KT 3678 7793

JM
Special weather statement, Jun 16, 10:57 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1157 PM EDT THU JUN 16 2016

VAZ087-088-092-093-170445-
SUSSEX-ISLE OF WIGHT-GREENSVILLE-SOUTHAMPTON-
1157 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENSVILLE...
SOUTHWESTERN ISLE OF WIGHT...SOUTHAMPTON AND CENTRAL SUSSEX COUNTIES
AND THE CITY OF FRANKLIN...

AT 1157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN PLAIN...
OR 10 MILES EAST OF EMPORIA...MOVING EAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND UP TO 1 INCH OF RAINFALL
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...EMPORIA...COURTLAND...WAKEFIELD...BOYKINS...SUSSEX...JARRATT...
IVOR...NEWSOMS...STONY CREEK...HOMEVILLE...GREEN PLAIN...HUNTERDALE...
CLARESVILLE...SEDLEY...ZUNI...CAPRON...GRIZZARD...LEES MILL AND SHILOH.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3660 7755 3696 7740 3697 7696 3694 7695
      3697 7690 3697 7680 3668 7685 3665 7690
      3663 7689 3662 7691 3658 7691 3656 7693
      3656 7692 3655 7692
TIME...MOT...LOC 0357Z 275DEG 33KT 3673 7735

JM

The radar

The Norfolk radar (KAKQ), 75 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
June 16, 11:20 PM EST
Where
Northampton County, 0.89 mi SW of Brewers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.510, -77.610

Numerous large trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646178.